R034

A difficult case of thyrotoxicosis - or was it?

Rathy Ramanathan1, Emma Lewis2, Franklin Joseph1

1. Dept. of Endocrinology, Countess of Chester Hospital NHS Foundation Trust, Chester CH2 1UL

2. Dept of Clinical Biochemistry, Countess of Chester Hospital NHS Foundation Trust, Chester CH2 1UL

Abstract:

Case History

We present the case of an 86 year old female patient with no previous thyroid disease and normal TFTs when measured using the Siemens Advia Centaur method, a one step immunoassay. In 2008, the assay used to measure TFTs was changed to the Beckman DXI method, a two step immunoassay. Repeated TFTs highlighted a persistently elevated FT4 (22.5pmol/L (NR 7.86 14.41)) with a normal TSH (22.5pmol/L (NR 7.86 14.41)). Since the patient was asymptomatic, these results were deemed normal. She was referred to the ENT department in November 2010 with a neck lump by her GP. Prior to a review, the patient started to develop symptoms of diarrhoea, tremor, hot flushes and sweating. These symptoms progressed and the patient eventually present to A+E with a SVT, raised troponin and a NSTEMI.

Investigations and method

A thyroid ultrasound identified a multi-nodular goitre with a dominant right nodule. Repeated TFTs interestingly showed that the FT4 was now (31.1pmol/L) with a suppressed TSH (0.1mIU/L). Thyroid antibodies were negative. In view of the biochemical results and clinical presentation, treatment for a toxic multinodular goitre was initially commenced with carbimazole which improved the symptoms; however the patient subsequently opted to have early radioiodine therapy. The uptake scan further confirmed features of a multinodular goitre with a prominent nodule in the right lower pole, but with normal uptake at 20 minutes (1.23%).

Results and treatment

She was treated with 399MBq I131 but following radio-iodine therapy the FT4 still remained elevated (54.6pmol/L) but the TSH returned to normal (0.51mIU/L) with no thyrotoxic symptoms. An assay interference was suspected and genetic testing was performed, confirming the patient was heterozygous for the c.725G>A missense mutation in exon 7 of the albumin gene associated with familial dysalbuminaemic hyperthyroxinemia (FDH).


 

 

Conclusions and points for discussion

This is an interesting case highlighting the importance of the multidisciplinary team working together in manage complex cases. Members of the biochemistry and endocrinology department both need an awareness of the assays used in their laboratories and that FT4 assay interference does occur; if in doubt other investigations for example, equilibrium dialysis should be pursued. Multiple conditions can co-exist, and therefore management should be based on the clinical context using the biochemical results only as a guide.